Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 16, NWS Medford, OR

October 9, 2020Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Oct 9, 2020, 2:05 PM PDT for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Oct 10, 2020, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2020, 2:05 PM PDT (21:05 UTC)
In effect from
Oct 10, 2020, 11:00 AM PDT
Expired
Oct 10, 2020, 6:38 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS76 KMFR 092105
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
205 PM PDT Fri Oct 9 2020

CAZ085-ORZ030-031-101200-
/O.NEW.KMFR.WI.Y.0016.201010T1800Z-201011T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Adel, Lakeview, and Valley Falls
205 PM PDT Fri Oct 9 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts of 45 to 55 mph 
  expected.

* WHERE...In California mainly the eastern part of Modoc County.
  This includes highways 395 and 299 east of Canby. The cities of
  Alturas, Davis Creek and Willow Ranch. In Oregon, Northern and
  Eastern Klamath County and most of Lake County, this includes
  highway 140 east of Bly, highways 31 and 395. The cities of
  Lakeview, Summer Lake, Silver Lake, Adel and Alkali Lake. 

* WHEN...From 11 AM to 8 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
712 
WWUS76 KMFR 101106
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
406 AM PDT Sat Oct 10 2020

CAZ085-ORZ030-031-110300-
/O.CON.KMFR.WI.Y.0016.201010T1800Z-201011T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Adel, Lakeview, and Valley Falls
406 AM PDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts of 45 to 55 mph 
  expected.

* WHERE...In California mainly the eastern part of Modoc County. 
  This includes highways 395 and 299 east of Canby. The cities 
  of Alturas, Davis Creek and Willow Ranch. In Oregon, Northern 
  and Eastern Klamath County and most of Lake County, this 
  includes highway 140 east of Bly, highways 31 and 395. The 
  cities of Lakeview, Summer Lake, Silver Lake, Adel and Alkali 
  Lake.

* WHEN...From 11 AM to 8 PM PDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Stavish

Visit us at https://www.weather.gov/Medford
806 
WWUS76 KMFR 110138
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
638 PM PDT Sat Oct 10 2020

CAZ085-ORZ030-031-110245-
/O.CAN.KMFR.WI.Y.0016.000000T0000Z-201011T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
638 PM PDT Sat Oct 10 2020

...WIND ADVISORY IS CANCELLED...

Winds are diminishing across the area. 

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Oct 9, 8:51 AM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, Oct 9, 8:51 AM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Medford OR
851 AM PDT Fri Oct 9 2020

.DISCUSSION...Other than a few adjustments to the sky cover today,
the forecast is on track and it will remain dry for one more day.
Saturday will be cooler and wet followed by drier conditions
Sunday. For more details, please see previous discussion.

In the meantime, the latest visible image shows areas of smoke
over most of the forecast area and it's more concentrated in the
valleys. The reason for this is due to a temperature inversion
which typically results in little or no mixing and results in
smoke getting pooled into the valleys. There are indications the
smoke should improve late this afternoon or tonight as a front
approaches and winds aloft increase and shift to the west which
should push the smoke out of the area. -Petrucelli

&&

.AVIATION...For the 09/12Z TAFS...Along the coast, over the coastal
waters, and into the Umpqua Basin, a mix of IFR/MVFR this morning.
Clearing is expected inland this afternoon, but areas of IFR/MVFR
will linger over the marine waters and coast. Over the remainder of
the area, VFR conditions will prevail today, except for areas of
MVFR vsbys in wildfire smoke.

Tonight into Saturday morning, a cold front will move in from the
Pacific. IFR/MVFR will prevail along the coast with periods of rain.
MVFR will spread inland to the Cascades tonight with higher terrain
becoming obscured and areas of light to moderate rain developing
toward morning. -Spilde

&&

.MARINE...Updated 800 AM PDT Friday 9 October 2020...South winds
will increase today with wind waves gradually building this
afternoon north and west of Pistol River. Gusty south winds and
steep seas will accompany a cold front through the waters tonight
with conditions hazardous to small craft. Winds will subside
Saturday, but steep seas will persist due to a mix of wind waves and
fresh swell. Moderate west to northwest swell is expected Saturday
night into Sunday. After that, another couple of fronts will move
through the waters, one Sunday night and another on Tuesday.

Offshore high pressure will build Wednesday along with a thermal
trough near the coast. This will bring a return of gusty north winds
and steep seas Wednesday into Friday. -Spilde

&&

.PREV DISCUSSION... /Issued 505 AM PDT Fri Oct 9 2020/

DISCUSSION...

We'll see another night of low stratus along the coast, cool
overnight temps in the valleys, and unhealthy air quality across
most of southern Oregon. Cool temperatures, light winds and clear
skies will increase the risk for frost in some of the valleys this
morning. Moving beyond this morning, we'll see at least one more
day of smokey air and poor air quality as winds aloft still
remain out the south. The fires in California are still active as
of this morning. Therefore, we're still on the receiving end of
fresh smoke from the fires combining with the smoke already stuck
in place. This persistent pattern of smokey air will come to an
end Saturday when a deep wave trough and multiple cold fronts
move through southern Oregon and northern California.

The first cold front should arrive onshore around 7am on Saturday,
so the coast should see rain start Friday night and continue into
the morning. Winds will be rather brisk along the coast and
coastal range as this first front moves onshore. The second front
is more well defined with cooler and drier air behind it. It
should come onshore around Saturday afternoon and evening. Both of
these fronts will push the smoke out to the east in addition to
providing wetting rain to the region. We're still forecasting
roughly 1 inch of rain along the coastal range and Cascade
Mountains with about 0.25 inches up to 0.5 inches for many
valleys west of the Cascades. Even areas east of the Cascades will
see about 0.25 inches of rain as the strong fronts are able to
pull moisture eastwards. The second cold front will pull snow
levels down to 6000 feet, so we have a chance for a few tenths of
snow above 6000 feet over the high Cascades.

The cool unstable air continues into Sunday with the flow turning
more westerly. Some moisture arrives late Saturday night and
remains more concentrated to our north. A 20 to 30 percent chance
of rain persists Sunday into Monday for the coast and Douglas
county. Areas east of the Cascades and in northern California will
likely dodge the rain on Sunday and again on Monday.

As for Tuesday, a warm front and weak atmospheric river appears
to push into the Oregon coastline with most of the moisture
concentrated to our north again. Ensemble data keeps a 10 to 20
percent chance of rain over portions of the west side on Tuesday.
If that warm front edges farther south, those probabilities would
very well increase.

Eventually, high pressure does start to build northwards towards
the end of the week. So temperatures will be on the rise again,
yet not nearly as high as they were for most of September. As of
now, highs are expected to be 5 to 10 degrees warmer than normal
next Friday the 16th.

-Smith

&&

FIRE WEATHER...Updated 2 PM PDT Thursday, October 8th,
2020...Warm and dry conditions continue into Friday. Breezy and dry
daytime humidities are expected this afternoon and early this
evening for areas east of the Cascades. Humidities will trend
slightly higher on Friday. However, still expect moderate recoveries
over area ridges from the Cascades east and Siskiyous south tonight.
Also daytime RHs in the teens are expected east of the Cascades
along with gusty southwest winds, with gusts of 20 to 25 mph. Smoke
across the area will gradually improve late today into Friday.

A relatively strong front arrives Friday night into Saturday
bringing cooler temperatures, rain and gusty winds. Models continue
to show widespread light rainfall spreading into the area Saturday
with moderate rain in the Southern Oregon Cascades and foothills.
Wetting rain is most likely from the Southern Oregon Cascades west,
across western Siskiyou and into northern Klamath and northern Lake
Counties. Elsewhere expect a chance for wetting rain with decreasing
chances to the southeast into southeastern Lake County and into
Modoc County. Winds will increase ahead of this front with gusty
south winds at the coast Saturday morning and over the ridges. Then
expect gusty southwest to west winds Saturday afternoon and evening
across the ridges as well as for areas east of the Cascades. Behind
the front, late Saturday into Sunday, precipitation is expected to
become light and showery. Some light snow is possible over the
higher mountains but given the light amounts and warmer ground
temperatures, little or no accumulation is expected.

On Sunday, some lingering light showers are possible along the
coast, in the Umpqua and Southern Oregon Cascades. Otherwise expect
cool conditions and lighter winds.

A weak ridge of high pressure will build into the area early next
week. However, weaker fronts moving over the top of the ridge may
bring periods of light precipitation to northwest portions of the
area, including the coast, Umpqua and Southern Oregon Cascades.
Otherwise expect a gradual warming and drying trending Monday into
Wednesday.

-CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PDT this morning for ORZ024-026.

CA...Frost Advisory until 9 AM PDT this morning for CAZ080>082.
     Freeze Warning until 9 AM PDT this morning for CAZ082.

Pacific Coastal Waters...Small Craft Advisory from 5 PM this afternoon to 11 AM PDT
     Sunday for PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:30 PM PDTFrost AdvisoryMFRSiskiyou12 hr
Oct 8, 9:30 PM PDTFreeze WarningMFRSiskiyou12 hr

Nearby

Wind Advisories in Oregon, 2020Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.